Alert archive / Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 23, NWS Blacksburg, VA

September 29, 20155 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 29, 2015, 9:43 AM EDT for 5 counties in Virginia. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2015, 9:43 AM EDT (13:43 UTC)
Expired
Sep 29, 2015, 3:45 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Radford, VA, Floyd County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 11 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 9:53 AM EDTFLOOD4 W Blacksburg, VATOMS CREEK IS OUT OF ITS BANKS FLOODING MT ZION RD NEAR BROOKSFIELD RD
Sep 29, 9:57 AM EDTFLASH FLOOD5 Sw Christiansburg, VAMEADOW CREEK RD IS FLOODED. AT LEAST A FOOT OF WATER RUSHING OVER THE ROAD
Sep 29, 10:00 AM EDTFLASH FLOODRadford, VAWATER FLOWING ACROSS ROUTE 11 IN RADFORD
Sep 29, 10:26 AM EDTFLASH FLOODBlacksburg, VAPLANTATION ROAD IS CLOSED DUE TO FLOODING. 6 TO 12 INCHES OF WATER OVER THE ROAD
Sep 29, 1:33 PM EDTFLOODNw Blacksburg, VADRAINAGE CULVERT OVERFLOWING INTO BACK YARDS ALMOST REACHING HOUSES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WGUS51 KRNK 291343
FFWRNK
VAC063-121-155-161-750-291945-
/O.NEW.KRNK.FF.W.0023.150929T1343Z-150929T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EDT TUE SEP 29 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE CITY OF RADFORD IN SOUTHWESTERN VIRGINIA...
  NORTHEASTERN PULASKI COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHWESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL FLOYD COUNTY IN SOUTHWESTERN VIRGINIA...
  MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 345 PM EDT TUESDAY

* AT 940 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
  WARNED AREA. FLOODING IS ALREADY OCCURRING DUE TO PREVIOUS HEAVY 
  RAINFALL FROM THIS MORNING AND ADDITIONAL AMOUNTS OF 2 TO 3 INCHES 
  ARE POSSIBLE OVER THE NEXT SEVERAL HOURS AS MORE BANDS OF RAIN 
  APPROACH THE AREA. EXPECT SIGNIFICANT FLOODING OF NUMEROUS STREAMS 
  AND CREEKS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  BLACKSBURG... CHRISTIANSBURG... RADFORD... SHAWSVILLE... AND 
  PILOT. 

THIS INCLUDES VIRGINIA TECH.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3680 8052 3718 8070 3736 8030 3734 8026
      3715 8009 3715 8011 3714 8011 3712 8013

$$

PC
2 follow-up statements
524 
WGUS71 KRNK 291437
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1037 AM EDT TUE SEP 29 2015

VAC063-121-155-161-750-291945-
/O.CON.KRNK.FF.W.0023.000000T0000Z-150929T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF RADFORD VA-PULASKI VA-ROANOKE VA-FLOYD VA-MONTGOMERY VA-
1037 AM EDT TUE SEP 29 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT 
TUESDAY FOR NORTHEASTERN PULASKI...SOUTHWESTERN ROANOKE...CENTRAL 
FLOYD AND MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

AT 1033 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN CONTINUING 
ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAS ALREADY 
FALLEN AND NUMEROUS REPORTS OF FLOODING AND FLASH FLOODING HAVE BEEN 
RECEIVED ACROSS THE WARNED AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
SHAWSVILLE...
AND PILOT. 

THIS INCLUDES VIRGINIA TECH.
 
BOTH THE SOUTH FORK AND NORTH FORK OF THE ROANOKE RIVER ARE RISING 
RAPIDLY IN MONTGOMERY COUNTY AND ARE EXPECTED TO REACH FLOOD STAGE 
WITHIN THE NEXT FEW HOURS. THIS WATER WILL JOIN AT LAFAYETTE TO 
CAUSE FLOODING ON THE MAINSTEM ROANOKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3680 8052 3718 8070 3736 8030 3734 8026
      3715 8009 3715 8011 3714 8011 3712 8013

$$

PC
935 
WGUS71 KRNK 291937
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT TUE SEP 29 2015

VAC063-121-155-161-750-291946-
/O.EXP.KRNK.FF.W.0023.000000T0000Z-150929T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF RADFORD VA-PULASKI VA-ROANOKE VA-FLOYD VA-MONTGOMERY VA-
337 PM EDT TUE SEP 29 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PULASKI...SOUTHWESTERN 
ROANOKE...CENTRAL FLOYD AND MONTGOMERY COUNTIES AND THE CITY OF 
RADFORD WILL EXPIRE AT 345 PM EDT...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT. 

RIVER AND AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THIS 
AREA FOR LONGER DURATION FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3680 8052 3718 8070 3736 8030 3734 8026
      3715 8009 3715 8011 3714 8011 3712 8013

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 9:37 AM EDT, 6 minutes earlier.

Area forecast discussion, Sep 29, 9:37 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EDT TUE SEP 29 2015

.SYNOPSIS...
LOW PRESSURE OVER THE GULF OF MEXICO WILL TRACK NORTHEAST TODAY
AND TONIGHT WHILE A COLD FRONT CROSSES THE GREAT LAKES INTO THE
EASTERN UNITED STATES. THIS FRONT WILL CROSS THE AREA ON WEDNESDAY
THEN LOW PRESSURE WILL DEVELOP ALONG THE FRONT OFF THE MID
ATLANTIC COAST AND TRACK NORTH THURSDAY THROUGH SATURDAY. THE
UNSEASONABLY WARM TEMPERATURES AND WET WEATHER WILL CONTINUE FOR
MUCH OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 930 AM EDT TUESDAY...
LATEST FORECAST UPDATE REFLECTS CONTINUED HEAVY RAIN FROM STOKES
COUNTY NORTH CAROLINA NORTHWARD THROUGH PATRICK COUNTY...ACROSS
FLOYD AND MONTGOMERY COUNTIES. HEAVIEST RAIN WILL OCCUR ALONG THE
BLUE RIDGE WHERE PATRICK COUNTY MEETS FLOYD COUNTY...AS WELL AS
THE FOOTHILLS OF THE BLUE RIDGE.

AS OF 930...ANOTHER BAND OF HEAVY RAIN...WITH 2 TO 3 INCH PER HOUR
RAINFALL RATES...IS MOVING NORTHWARD ACROSS PATRICK COUNTY. AN
ADDITIONAL TWO TO THREE INCHES IS LIKELY ALONG THE BLUE RIDGE IN
THIS AREA THROUGH NOON.

LATEST RAPID UPDATE FORECAST MODELS INDICATE THAT HEAVY RAIN WILL
CONTINUE THROUGH THE AFTERNOON AS A TROPICAL LOW PRESSURE SYSTEM
CARRIES ABNORMALLY MOIST AIR INTO THE AREA. WIDESPREAD RAINFALL
AMOUNTS OF 1 TO LOCALLY 2 INCHES WILL BE POSSIBLE ACROSS THE
MOUNTAINS THROUGH EARLY EVENING.

NUMEROUS ROADS HAVE BEEN REPORTED CLOSED ACROSS PORTIONS OF
MONTGOMERY...FLOYD AND PATRICK COUNTIES. RIVERS CONTINUE TO RISE
RAPIDLY DUE TO HEAVY RAINFALL...WITH MANY OF THE SMALLER CREEKS
AND STREAMS FROM STOKES COUNTY NC THROUGH MONTGOMERY COUNTY VA
SWELLING OUT OF THEIR BANKS. DO NOT DRIVE YOUR VEHICLE WHERE WATER
COVERS THE ROAD.

AS OF 445 AM EDT TUESDAY...

LOW PRESSURE OVER THE NORTHERN GULF OF MEXICO WILL TRACK
NORTHEAST TODAY AND WILL MOVE ALONG THE APPALACHIANS THROUGH THE
FORECAST AREA BETWEEN 18Z/2PM THIS AFTERNOON AND 06Z/2AM TONIGHT.
THE 00Z GFS AND LATEST RAP GUIDANCE WERE SLIGHTLY FASTER WITH THE
TIMING OF THIS LOW THAN THE NAM. ALL MODEL SHOWED INCREASING EAST
TO SOUTHEAST WINDS AND UPSLOPE ON THE NORTH SIDE OF THE LOW WHICH
WILL AIDE IN HIGHER RAINFALL AMOUNTS ON THE EAST SLOPES OF THE
BLUE RIDGE. THE BEST SYNOPTIC SCALE LIFT ALONG WITH THE BETTER JET
DYNAMICS REMAINED ALONG AND JUST WEST OF THE WESTERN EDGE OF THE
FORECAST AREA. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE
EXPECTED RAINFALL AND THE IMPACTS FROM THIS RAIN FOR TODAY INTO
WEDNESDAY MORNING.

STARTING OUT VERY MILD WITH SURFACE DEW POINTS IN THE LOWER 60S TO
AROUND 70. PRECIPITABLE WATER VALUES ARE JUST ABOVE 200 PERCENT OF
NORMAL FOR THIS TIME OF YEAR AND WILL RANGE FROM 1.6 TO 2.2 TODAY
AND TONIGHT. ONLY MINOR CHANGES MADE TO MAXIMUM TEMPERATURES TODAY
AND LOWS TONIGHT. CLOUDS AND PRECIPITATION WILL HOLD BACK RISE IN
TEMPERATURES TODAY AND MOIST AIR MASS WITH LIMIT DROP IN
TEMPERATURES OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 0315 AM EDT TUESDAY...

A COLD FRONT WILL SLOWLY MOVE ACROSS THE FORECAST AREA WEDNESDAY.
BEHIND THE FRONT...COOL AIR WILL ARRIVE IN NORTHERLY FLOW. DESPITE
THE PASSING OF THE FRONT...RAIN CHANCES WILL REMAIN IN THE FORECAST
AS A NORTHERN STREAM UPPER LEVEL TROUGH CONNECTS WITH A SOUTHERN
STREAM TROUGH. THIS UNITED TROUGH WILL REMAIN OVER THE OHIO-TENN
VALLEY THROUGH FRIDAY. MODELS ARE INDICATING THAT THIS TROUGH COULD
BECOME A CLOSED LOW ON THURSDAY. IF THIS CLOSED LOW DOES TAKE
SHAPE...THE CHANCE FOR RAIN WILL CONTINUE THROUGH THE END OF THE
WORKWEEK. TO PUT A GOOD SPIN ON A DREARY FORECAST...THE BULK OF THE
HEAVY RAIN WILL BE ALONG THE COAST THURSDAY AND FRIDAY. WEDNESDAY
MAY BE A LITTLE ROUGH AS THE FRONT SLIDES ACROSS THE REGION AND
MODERATE DYNAMICS PRODUCE A LINE OF HEAVY SHOWERS. WITH AN ALREADY
SATURATED PLAYING FIELD...MODERATE RAIN RATES AND A RELATIVELY SLOW
MOVING LINE OF STORMS WILL BRING THE THREAT FOR FLASH FLOODING TO
THE AREA WEDNESDAY. SOME THUNDER MAY BE HEARD WHILE THE SEVERE
THREAT REMAINS VERY LOW.

MORNING RAIN AND THE PASSING OF THE COLD FRONT WILL LIKELY RESULT IN
SLIGHTLY BELOW NORMAL TEMPERATURES WEDNESDAY. THE COMBINATION OF
COOL NORTHERLY AIR AND RAIN BEHIND THE FRONT WILL KEEP TEMPERATURE
5F-10F BELOW NORMAL THURSDAY AND FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM EDT MONDAY...

THE UPPER TROUGH PAIRED WITH THE ONSHORE FLOW PAIRING WILL MAKE SLOW
PROGRESS ACROSS THE AREA DURING THIS PORTION OF THE FORECAST
PACKAGE. THE LATEST GUIDANCE POINTS AT ROUGHLY SATURDAY NIGHT INTO
SUNDAY FOR THE UPPER TROUGH AXIS TO MOVE EAST OF THE AREA. ONCE THIS
TAKES PLACE...ANTICIPATE PRECIPITATION CHANCES DECREASING
SIGNIFICANTLY...AND NOTABLY COOLER AIR ADVANCING INTO AT LEAST THE
WESTERN PORTION OF THE AREA. BY SUNDAY NIGHT INTO MONDAY...EXPECT
LOW TEMPERATURES RANGING FROM THE LOW TO MID 40S ACROSS THE
MOUNTAINS TO THE MID TO UPPER 40S ACROSS THE PIEDMONT. HIGH
TEMPERATURES ON MONDAY ARE EXPECTED TO RANGE FROM THE LOW TO MID 60S
ACROSS THE MOUNTAINS AND MID TO UPPER 60S ACROSS THE PIEDMONT.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
AS OF 745 AM EDT TUESDAY...

POOR FLYING CONDITIONS EXPECTED THROUGH AT LEAST MID WEEK.
FORECAST AREA REMAINS UNDER THE INFLUENCE OF DEEP MOISTURE FROM
BOTH THE ATLANTIC OCEAN AND THE GULF OF MEXICO.

HIGH CONFIDENCE OF WIDESPREAD IFR TO LIFR CEILINGS THROUGH AT
LEAST 15Z/11AM THIS MORNING. NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL PRODUCE MODERATE TO HEAVY RAINFALL TODAY.
HIGH CONFIDENCE THAT THE PRECIPITATION WILL REDUCE VISIBILITIES
TO MVFR VALUES THROUGH 00Z/8PM.

IFR STRATUS AND MVFR FOG WILL FILL BACK IN AFTER 00Z/8PM TONIGHT
WITH LITTLE CHANGE IN CONDITIONS THROUGH THE END OF THE TAF
FORECAST PERIOD.

EXTENDED AVIATION DISCUSSION...

MODELS SUGGEST POOR FLYING CONDITIONS MAY LINGER ACROSS A LARGE
GEOGRAPHIC AREA FOR THE REMAINDER OF THIS WEEK AND POTENTIALLY
INTO THE WEEKEND. SUB VFR CONDITIONS ARE LIKELY THROUGH
FRIDAY...WITH GRADUAL IMPROVEMENT OVER THE WEEKEND.

&&

.HYDROLOGY...
AS OF 445 AM EDT TUESDAY...

LINE OF BROKEN SHOWERS HAVE BEEN TRACKING FROM AROUND RALEIGH TO
BLACKSBURG SINCE AROUND 8PM. 1 TO 2 INCHES OF RAIN HAS BEEN
REPORTED IN LESS THAN THREE HOURS WITH SOME OF THE HEAVIER
RAINFALL. RATES WERE AS HIGH AS 0.50 INCHES PER HOUR. THIS RAIN
WAS FALLING OVER COUNTIES THAT ALREADY HAD AS MUCH AS 5 TO 10
INCHES OF RAIN SINCE THURSDAY NIGHT. IN ADDITION AS LOW PRESSURE
TRACKS UP THE SPINE OF THE APPALACHIANS THIS AFTERNOON AND
EVENING...MODELS WERE SHOWING THE POTENTIAL FOR MODERATE TO HEAVY
RAIN AROUND THE NORTH AND EAST SIDE OF THE LOW...ESPECIALLY WHERE
THE EAST AND SOUTHEAST SURFACE AND LOW LEVEL WINDS INCREASE
UPSLOPE ALONG THE BLUE RIDGE.

BASED ON THE LOCATION OF THE PREVIOUS HEAVY RAINFALL AMOUNTS...THE
EXPECTED LOCATION OF HEAVY RAINFALL TODAY AND TONIGHT AND THE
ONGOING FEED OF MOISTURE AND TRAINING SHOWERS OVER THE FOOTHILLS
AND PIEDMONT...HAVE ISSUED A FLASH FLOOD WATCH FOR TODAY INTO
WEDNESDAY MORNING.

EXPECT A MAJORITY OF THE RAIN THAT FALLS TODAY AND TONIGHT TO
RUNOFF...INITIALLY IMPACTING SMALL STREAMS AND CREEKS WITH RAPID
RISES AND POSSIBLE FLOODING. LATER TODAY AND INTO THE END OF THE
WEEK MAINSTEM RIVERS WILL RESPOND TO THE RAINFALL. FLOODING ON THE
RIVERS IS NOT CERTAIN BUT WILL BE MONITORED CLOSELY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VAZ012>020-
     022>024-032>035-043>045-058.
NC...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NCZ001>006-
     018>020.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/NF
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/PM
HYDROLOGY...NF
Hazardous weather outlook, Sep 29, 5:58 AM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 AM EDT TUE SEP 29 2015

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>045-058-301000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
558 AM EDT TUE SEP 29 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THURSDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ046-047-059-301000-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-
558 AM EDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE MODERATE
TO HEAVY RAINFALL TODAY AND TONIGHT. LOCALIZED FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY MODERATE TO HEAVY RAIN WILL CONTINUE...AS WELL AS THE
THREAT FOR LOCALIZED FLOODING.

THURSDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>011-WVZ042>044-507-508-301000-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
558 AM EDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD MODERATE TO HEAVY RAINFALL IS EXPECTED TODAY AND
TONIGHT WITH SHOWERS AND ISOLATED THUNDERSTORMS. LOCALIZED
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY MODERATE TO HEAVY RAIN WILL CONTINUE...AS WELL AS THE
THREAT FOR LOCALIZED FLOODING.

THURSDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 29, 9:02 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 AM EDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLOOD            BLACKSBURG              37.23N 80.42W
09/29/2015                   MONTGOMERY         VA   911 CALL CENTER

            DUCK POND ROAD FROM OAK LANE TO SMITHFIELD CLOSED DUE TO
            FLOODING.

&&

FISHER
Local storm report, Sep 29, 9:24 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 AM EDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     FLOOD            BLACKSBURG              37.23N 80.42W
09/29/2015                   MONTGOMERY         VA   911 CALL CENTER

            MULTIPLE ROADS FLOODED THROUGHOUT MONTGOMERY COUNTY.

&&

FISHER
Special weather statement, Sep 29, 9:26 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT TUE SEP 29 2015

NCZ004-005-VAZ014-017-022-032-033-043-291500-
STOKES-ROCKINGHAM-MONTGOMERY-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-
INCLUDING THE CITIES OF...DANBURY...EDEN...BLACKSBURG...FLOYD...
ROANOKE...SALEM...STUART...ROCKY MOUNT...MARTINSVILLE
926 AM EDT TUE SEP 29 2015

...VERY HEAVY RAINS STILL EXPECTED...

THROUGH 1100 AM EDT...MODERATE TO HEAVY RAIN WILL CONTINUE TO
PROGRESS NORTH-NORTHEAST ACROSS AN AREA THAT HAS ALREADY SEEN
MULTIPLE INCHES OF RAINFALL OVER THE PAST SEVERAL DAYS. THIS RAIN
MAY PROMPT FLOODING OR EXACERBATE ANY ONGOING FLOODING PROBLEMS.
WHILE MONTGOMERY COUNTY HAS SEEN RAINFALL RATES DECREASE OVER THE
PAST HOUR...HEAVY RAIN IS RETURNING. COMMUNITIES IMPACTED
INCLUDE...BUT ARE NOT LIMITED TO...REIDSVILLE...LAWSONVILLE...
STUART...MARTINSVILLE...FLOYD...BLACKSBURG...AND ROANOKE.

VAZ011-018>020-WVZ043-044-507-508-291500-
GILES-CRAIG-ALLEGHANY VA-BATH-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...PEARISBURG...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
926 AM EDT TUE SEP 29 2015

...MODERATE TO HEAVY RAIN MOVING THROUGH THE AREA...

MODERATE TO HEAVY RAIN WILL CONTINUE TO PROGRESS THROUGH THE
AREA...BUT START TO TREND TOWARDS SLIGHTLY LESS INTENSITIES CLOSER
TO 1100 AM EDT. THE RAIN MAY PROMPT FLOODING WHERE RAINFALL
AMOUNTS OVER THE PAST SEVERAL DAYS HAS BEEN EXCESSIVE. COMMUNITIES
IMPACTED INCLUDE...BUT ARE NOT LIMITED TO...PEARISBURG...NEW
CASTLE...UNION...ELTON...COVINGTON...LEWISBURG...AND QUINWOOD.

VAZ023-024-034-035-045>047-059-291500-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-
INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BUENA VISTA...
BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX...KEYSVILLE
926 AM EDT TUE SEP 29 2015

...AREAS OF MODERATE TO HEAVY RAIN MOVING THROUGH THE REGION...

THROUGH 1100 AM EDT...MODERATE TO HEAVY RAIN WILL CONTINUE TO
INCREASE ACROSS THE REGION. THE POTENTIAL FOR FLOODING WILL START
TO INCREASE AS MULTIPLE WAVES OF PRECIPITATION BEGINS TO TRAIN
OVER THE SAME LOCATIONS. COMMUNITIES IMPACTED INCLUDE...BUT ARE
NOT LIMITED TO...RUSTBURG...LYNCHBURG...BUCKINGHAM...BEDFORD...
AMHERST...FINCASTLE...AND LEXINGTON.
Local storm report, Sep 29, 9:31 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 AM EDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLOOD            6 SSW CHRISTIANSBURG    37.07N 80.44W
09/29/2015                   MONTGOMERY         VA   BROADCAST MEDIA

            ROUTE 8 IN RINER DOWN TO ONE LANE. EARTH BEHIND A
            RETAINING WALL GAVE WAY.

&&

FISHER
Local storm report, Sep 29, 9:32 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 AM EDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLOOD            CHRISTIANSBURG          37.14N 80.40W
09/29/2015                   MONTGOMERY         VA   911 CALL CENTER

            RADFORD ROAD IS FLOODED

&&

FISHER
Local storm report, Sep 29, 9:39 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 AM EDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     FLOOD            3 SW SANVILLE           36.69N 80.11W
09/29/2015                   PATRICK            VA   TRAINED SPOTTER

            POLEBRIDGE CREEK IS OUT OF ITS BANKS

&&

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:37 PM EDTSpecial Weather StatementRNKCity of Danville53 min
Sep 28, 9:32 PM EDTSpecial Weather StatementRNKHenry, City of Danville, City of Martinsville58 min
Sep 28, 10:47 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville118 min
Sep 29, 4:19 AM EDTAreal Flood WarningRNKFloyd, Franklin, Patrick6 hr
Sep 29, 4:44 AM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Campbell and 24 more25 hr
Sep 29, 6:58 AM EDTSpecial Weather StatementRNKAlleghany, Amherst, Botetourt, Craig, Giles, Montgomery and 7 more92 min
Sep 29, 7:32 AM EDTAreal Flood WarningRNKFloyd, Montgomery, Pulaski, Roanoke, City of Radford21 hr
Sep 29, 10:05 AM EDTAreal Flood WarningRNKFloyd, Franklin, Henry, Patrick, City of Martinsville6 hr
Sep 29, 10:19 AM EDTFlash Flood WarningRNKFloyd, Franklin, Henry, Patrick, City of Martinsville6 hr
Sep 29, 10:49 AM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, Rockbridge, City of Buena Vista and 1 more116 min
Sep 29, 11:27 AM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
Sep 29, 1:05 PM EDTAreal Flood AdvisoryRNKRockbridge, City of Buena Vista, City of Lexington3 hr
Sep 29, 1:25 PM EDTAreal Flood AdvisoryRNKAlleghany, City of Covington3 hr
Sep 29, 2:33 PM EDTAreal Flood WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem19 hr
Sep 29, 3:02 PM EDTRiver Flood WarningRNKRoanoke, City of Roanoke, City of Salem19 hr
Sep 29, 3:54 PM EDTAreal Flood WarningRNKFloyd, Franklin, Henry, Patrick, City of Martinsville12 hr
Sep 29, 4:02 PM EDTRiver Flood WarningRNKHalifax7 days
Sep 29, 4:02 PM EDTRiver Flood WarningRNKPittsylvania, City of Danville5 days
Sep 29, 4:02 PM EDTRiver Flood WarningRNKHalifax7 days
Sep 29, 4:59 PM EDTSpecial Weather StatementRNKCarroll, City of Galax61 min
Sep 29, 5:05 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham, City of Lynchburg55 min
Sep 29, 7:36 PM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg54 min
Sep 29, 7:41 PM EDTSpecial Weather StatementRNKGiles64 min

Nearby

Flash Flood Warnings in Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.